On Computing the Mordukhovich Subdifferential Using Directed Sets in Two Dimensions

  • Robert Baier
  • Elza Farkhi
  • Vera Roshchina
Part of the Springer Optimization and Its Applications book series (SOIA, volume 47)


The Mordukhovich subdifferential, being highly important in variational and nonsmooth analysis and optimization, often happens to be hard to calculate. We propose a method for computing the Mordukhovich subdifferential of differences of sublinear (DS) functions applying the directed subdifferential of differences of convex (DC) functions. We restrict ourselves to the two-dimensional case mainly for simplicity of the proofs and for the visualizations. The equivalence of the Mordukhovich symmetric subdifferential (the union of the corresponding subdifferential and superdifferential) to the Rubinov subdifferential (the visualization of the directed subdifferential) is established for DS functions in two dimensions. The Mordukhovich subdifferential and superdifferential are identified as parts of the Rubinov subdifferential. In addition, the Rubinov subdifferential may be constructed as the Mordukhovich one by Painlevé–Kuratowski outer limits of Fréchet subdifferentials. The results are applied to the case of DC functions. Examples illustrating the obtained results are presented. 2010 Mathematics Subject Classification. Primary 49J52; Secondary 26B25, 49J50, 90C26


Convex Function Directional Derivative Outer Limit Positive Homogeneity Sublinear Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors thank the referees for their valuable remarks. They also express their gratitude to Boris Mordukhovich for encouraging them to explore the connections between the Rubinov subdifferential and his subdifferential as well as to Vladimir Demyanov, who initiated the research to find connections between the quasidifferential and the Mordukhovich subdifferential. This work was partially supported by The Hermann Minkowski Center for Geometry at Tel Aviv University.


  1. 1.
    Amahroq, T., Penot, J.P., Syam, A.: On the subdifferentiability of the difference of two functions and local minimization. Set-Valued Anal. 16(4), 413–427 (2008)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Baier, R., Farkhi, E.: Differences of convex compact sets in the space of directed sets. Part I: The space of directed sets. Set-Valued Anal. 9(3), 217–245 (2001)MATHMathSciNetGoogle Scholar
  3. 3.
    Baier, R., Farkhi, E.: Differences of convex compact sets in the space of directed sets. Part II: Visualization of directed sets. Set-Valued Anal. 9(3), 247–272 (2001)MATHMathSciNetGoogle Scholar
  4. 4.
    Baier, R., Farkhi, E.: The directed subdifferential of DC functions. In: A. Leizarowitz, B.S. Mordukhovich, I. Shafrir, A.J. Zaslavski (eds.) Nonlinear Analysis and Optimization II: Optimization. A Conference in Celebration of Alex Ioffe’s 70th and Simeon Reich’s 60th Birthdays, June 18–24, 2008, Haifa, Israel, AMS Contemporary Mathematics, vol.513, pp.27–43. AMS and Bar-Ilan University (2010)Google Scholar
  5. 5.
    Bazaraa, M.S., Goode, J.J., Nashed, M.Z.: On the cones of tangents with applications to mathematical programming. J. Optim. Theory Appl. 13, 389–426 (1974)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Borwein, J.M., Strójwas, H.M.: Proximal analysis and boundaries of closed sets in Banach space. I. Theory. Canad. J. Math. 38(2), 431–452 (1986)MATHGoogle Scholar
  7. 7.
    Clarke, F.H.: Optimization and nonsmooth analysis, Classics in Applied Mathematics, vol.5. SIAM, Philadelphia, PA (1990). First edition published in Wiley, New York, 1983Google Scholar
  8. 8.
    Demyanov, V.F., Jeyakumar, V.: Hunting for a smaller convex subdifferential. J. Global Optim. 10(3), 305–326 (1997)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Demyanov, V.F., Roshchina, V.A.: Exhausters, optimality conditions and related problems. J. Global Optim. 40(1-3), 71–85 (2008)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Demyanov, V.F., Rubinov, A.M.: Constructive nonsmooth analysis, Approximation and Optimization, vol.7. Peter Lang, Frankfurt/Main (1995). Russian original “Foundations of nonsmooth analysis, and quasidifferential calculus” published in Nauka, Moscow, 1990Google Scholar
  11. 11.
    Dinh, N., Mordukhovich, B.S., Nghia, T.T.A.: Qualification and optimality conditions for DC programs with infinite constraints. Acta Math. Vietnam. 34(1), 125–155 (2009)MATHMathSciNetGoogle Scholar
  12. 12.
    Eberhard, A., Nyblom, M.: Jets, generalised convexity, proximal normality and differences of functions. Nonlinear Anal. 34(3), 319–360 (1998)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hadwiger, H.: Minkowskische Addition und Subtraktion beliebiger Punktmengen und die Theoreme von Erhard Schmidt. Mathematische Zeitschrift 53(3), 210–218 (1950)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Hiriart-Urruty, J.B.: Generalized differentiability, duality and optimization for problems dealing with differences of convex functions. In: J. Ponstein (ed.) Convexity and Duality in Optimization. Proceedings of the Symposium on Convexity and Duality in Optimization Held at the University of Groningen, The Netherlands June 22, 1984, Lecture Notes in Econom. and Math. Systems, vol.256, pp.37–70. Springer, Berlin (1985)Google Scholar
  15. 15.
    Hiriart-Urruty, J.B., Lemaréchal, C.: Convex Analysis and Minimization Algorithms I. Fundamentals, Grundlehren der mathematischen Wissenschaften, vol.305. Springer, Berlin (1993)Google Scholar
  16. 16.
    Hörmander, P.L.: Sur la fonction d’appui des ensembles convexes dans un espace localement convexe. Ark. Mat. 3(12), 181–186 (1954)Google Scholar
  17. 17.
    Ioffe, A.D.: Sous-différentielles approchées de fonctions numériques. C. R. Acad. Sci. Paris Sér. I Math. 292(14), 675–678 (1981)MATHMathSciNetGoogle Scholar
  18. 18.
    Kruger, A.Y.: On Fréchet subdifferentials. J. Math. Sci. (N.Y.) 116(3), 3325–3358 (2003). Optimization and related topics, Vol. 3Google Scholar
  19. 19.
    Kuntz, L., Scholtes, S.: Constraint qualifications in quasidifferentiable optimization. Math. Program. Ser. A 60(3), 339–347 (1993)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Martínez-Legaz, J.E., Seeger, A.: A formula on the approximate subdifferential of the difference of convex functions. Bull. Austral. Math. Soc. 45(1), 37–41 (1992)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Michel, P., Penot, J.P.: Calcul sous-différentiel pour des fonctions lipschitziennes et non lipschitziennes. C. R. Acad. Sci. Paris Sér. I Math. 298(12), 269–272 (1984)MATHMathSciNetGoogle Scholar
  22. 22.
    Mordukhovich, B.S.: Generalized differential calculus for nonsmooth and set-valued mappings. J. Math. Anal. Appl. 183(1), 250–288 (1994)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Mordukhovich, B.S.: Variational analysis and generalized differentiation. I Basic theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol.330. Springer, Berlin (2006)Google Scholar
  24. 24.
    Mordukhovich, B.S.: Variational analysis and generalized differentiation. II Applications, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol.331. Springer, Berlin (2006)Google Scholar
  25. 25.
    Mordukhovich, B.S., Shao, Y.H.: Nonsmooth sequential analysis in Asplund spaces. Trans. Amer. Math. Soc. 348(4), 1235–1280 (1996)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Penot, J.P.: Sous-différentiels de fonctions numériques non convexes. C. R. Acad. Sci. Paris Sér. I Math. 278, 1553–1555 (1974)MATHMathSciNetGoogle Scholar
  27. 27.
    Penot, J.P.: Calcul sous-différentiel et optimisation. J. Funct. Anal. 27(2), 248–276 (1978)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Pontryagin, L.S.: Linear differential games. II. Sov. Math., Dokl. 8(4), 910–912 (1967)Google Scholar
  29. 29.
    Rockafellar, R.T.: Convex Analysis, Princeton Mathematical Series, vol.28, 2nd edn. Princeton University Press, Princeton, NJ (1972). First published in 1970Google Scholar
  30. 30.
    Rockafellar, R.T., Wets, R.J.B.: Variational analysis, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol.317. Springer, Berlin (1998)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Chair of Applied MathematicsUniversity of BayreuthBayreuthGermany
  2. 2.School of Mathematical Sciences, Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  3. 3.Centro de Investigação em Matemática e AplicaçõesUniversidade de ÉvoraÉvoraPortugal

Personalised recommendations